Alert archive / California / Wind Advisories in 2013

Wind Advisory 6, NWS San Diego, CA

January 18, 2013Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this wind advisory at Jan 18, 2013, 7:37 AM PST for Riverside County, San Bernardino County, San Diego County, California. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jan 18, 2013, 7:37 AM PST (15:37 UTC)
Expired
Jan 18, 2013, 5:37 PM PST
In force
10 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 15:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 3.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2013-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2013-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4010 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

476 
WWUS76 KSGX 181537
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
737 AM PST FRI JAN 18 2013

...WIND ADVISORY FOR SAN DIEGO COUNTY INLAND VALLEYS AND INLAND
EMPIRE UNTIL 8 PM THIS EVENING...

.OFFSHORE PRESSURE GRADIENTS ARE INCREASING AGAIN. EAST TO
NORTHEAST WINDS GUSTING 35 TO 45 MPH ARE LIKELY BELOW CANYONS AND
PASSES UNTIL 7 PM THIS EVENING.

CAZ048-050-182345-
/O.NEW.KSGX.WI.Y.0006.130118T1537Z-130119T0300Z/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
737 AM PST FRI JAN 18 2013

...WIND ADVISORY IN EFFECT UNTIL 7 PM PST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM PST THIS EVENING. 

* WINDS...EAST 15 TO 25 MPH WITH GUSTS 35 TO 45 MPH.

* TIMING...THROUGH 7 PM THIS EVENING.

* LOCATION...MAINLY FOOTHILL LOCATIONS AND BELOW CANYONS AND
  PASSES. 

* OUTLOOK...WIND GUSTS WILL DIMINISH BELOW 35 MPH THIS EVENING.

* REPORTS...FROM THE INLAND EMPIRE...
  DEVORE RAWS............ GUSTING 26 MPH AT 710 AM PST. 
  HIGHLAND SPRING RAWS... GUSTING 34 MPH...AT 716 AM PST

* REPORTS...FROM SAN DIEGO COUNTY INLAND VALLEYS...
  OTAY MOUNTAIN RAWS..... GUSTING 45 MPH...AT 714 AM PST
  DYE MOUNTAIN........... GUSTING 35 MPH...AT 720 AM PST

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

BALFOUR
2 follow-up statements
678 
WWUS76 KSGX 182116
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
116 PM PST FRI JAN 18 2013

...WIND ADVISORY FOR SAN DIEGO COUNTY INLAND VALLEYS AND INLAND
EMPIRE UNTIL 8 PM THIS EVENING...

.OFFSHORE PRESSURE GRADIENTS ARE INCREASING AGAIN. EAST TO
NORTHEAST WINDS GUSTING 35 TO 45 MPH ARE LIKELY BELOW CANYONS AND
PASSES UNTIL 7 PM THIS EVENING.

CAZ048-050-190300-
/O.CON.KSGX.WI.Y.0006.000000T0000Z-130119T0300Z/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
116 PM PST FRI JAN 18 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING...

* WINDS...EAST 15 TO 25 MPH WITH GUSTS 35 TO 45 MPH.

* TIMING...THROUGH 7 PM THIS EVENING.

* LOCATION...MAINLY FOOTHILL LOCATIONS AND BELOW CANYONS AND 
  PASSES. 

* OUTLOOK...WIND GUSTS WILL DIMINISH BELOW 35 MPH THIS EVENING.

* REPORTS...
  HIGHLAND SPRING RAWS... GUSTING 45 MPH...AT 1216 PM PST

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
930 
WWUS76 KSGX 190137
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
537 PM PST FRI JAN 18 2013

...WIND ADVISORY IS CANCELLED...

CAZ048-050-190245-
/O.CAN.KSGX.WI.Y.0006.000000T0000Z-130119T0300Z/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
537 PM PST FRI JAN 18 2013

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS CANCELLED THE WIND
ADVISORY. 

WINDS IN THE MOUNTAIN PASSES AND VALLEYS HAVE FALLEN BELOW
ADVISORY LEVELS.

$$

MOEDE

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Jan 18, 2:48 AM PST, 4 hours 49 minutes earlier.

Area forecast discussion, Jan 18, 2:48 AM PST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
248 AM PST FRI JAN 18 2013

.SYNOPSIS...
HIGH PRESSURE ALOFT WILL KEEP THE WEATHER FAIR AND MILD WELL INTO
NEXT WEEK. DAYTIME HIGHS WILL BE AROUND TEN DEGREES ABOVE NORMAL
WHILE OVERNIGHT LOWS REMAIN NEAR NORMAL. GUSTY OFFSHORE WINDS WILL
CONTINUE IN AND BELOW THE MOUNTAIN PASSES AND CANYONS AT TIMES. SOME
COOLING IS POSSIBLE BY THE MIDDLE OF NEXT WEEK...BUT THE WEATHER IS
LIKELY TO REMAIN DRY.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

PATCHY HIGH CLOUDS WERE DEVELOPING NORTHEASTWARD OVER SOCAL EARLY
THIS MORNING. OTHERWISE...IT WAS CLEAR AND NOT AS COLD MOST AREAS.
GUSTY WINDS TO 40 MPH WERE STILL BLOWING THROUGH SANTA ANA WIND-
PRONE CANYONS AND PASSES. TEMPERATURES IN THESE AREAS WERE DOWNRIGHT
BALMY...AROUND 60 F AT 2 AM PST. SFC PRESSURE GRADIENTS WERE STILL
RUNNING AROUND 10 MBS FROM WESTERN NV.

THE FORECAST CONTINUES ON TRACK WITH HIGH CONFIDENCE FOR DRY AND
MILD TO WARM DAYS WELL INTO NEXT WEEK UNDER A STATIONARY RIDGE OF
HIGH PRESSURE ALONG THE WEST COAST. THE HIGH WILL CONSOLIDATE
FARTHER TO THE NORTH THROUGH THE WEEKEND ALLOWING SOME WEAKNESS IN
THE HEIGHT/THICKNESS FIELD OVER SOCAL SUN-MON. AT BEST...THIS WOULD
BRING MORE HIGH CLOUDS AND ONLY SLIGHT COOLING. SURFACE HIGH
PRESSURE WILL REMAIN OVER THE GREAT BASIN AND DOMINATE OUR WEATHER
WITH A VERY DRY...WEAK TO MODERATE OFFSHORE FLOW INTO NEXT WEEK. THE
MODELS DIVERGE AFTER MID-WEEK REDUCING CONFIDENCE IN THE FORECAST
FOR THE LATTER HALF OF NEXT WEEK. MODEL CONSENSUS IS STILL DRY...BUT
TEMPS WILL TREND MORE TOWARD CLIMATOLOGY WITH A WARM BIAS.

THE ONLY DETRACTION FROM OUR CHAMBER OF COMMERCE ENDORSED WEATHER
WILL BE THE WIND. WITH STRONG SUPPORT FROM THE OFFSHORE GRADIENT...
GUIDANCE SUGGESTS WE WILL STILL SEE A FEW GUSTS WELL INTO THE 40 MPH
RANGE AND POSSIBLY EVEN AN ISOLATED 50 MPH GUST OR TWO IN THE
WINDIEST REMOTE AREAS THIS MORNING...BUT IN GENERAL THE TREND IS FOR
WEAKER WINDS THROUGH SUN.

LOOKING AHEAD TO NEXT WEEKEND...THE END OF THE MODEL RUNS...THERE
ACTUALLY IS A CONSENSUS THAT A LONG-WAVE SHIFT WILL EMERGE FAVORING
LOW PRESSURE ALONG THE WEST COAST. THIS IS BEYOND OUR FORECAST
PERIOD BUT WORTH NOTING SINCE THREE SEPARATE 00Z GEM/ECMWF/GFS
DETERMINISTIC MODEL RUNS CONCUR. IT COULD MEAN A RETURN OF A WETTER
AND CERTAINLY COOLER REGIME TO WIND UP THE FIRST MONTH OF THE YEAR.

&&

.AVIATION...
181045Z...MOSTLY CLEAR SKIES WITH ONLY THIN CLOUDS ABOVE 20000 FT
MSL AND UNRESTRICTED VIS WILL PREVAIL THROUGH SATURDAY. GUSTY EAST
TO NORTHEAST WINDS WILL CONTINUE THROUGH SATURDAY...WITH STRONGEST
SFC GUSTS OVER 35 KT NEAR SAN GORGONIO PASS...INCLUDING VCNTY
KBNG...AND THROUGH E-W PASSES IN SAN DIEGO COUNTY...INCLUDING VCNTY
KRNM AND KCZZ.

&&

.MARINE...
A 20+ SEC PERIOD/5 FT SWELL GENERATED FROM A STORM OFF THE COAST OF
JAPAN IS FORECAST TO ARRIVE IN THE COASTAL WATERS SAT EVENING. THERE
WILL BE ENOUGH OF A NORTHERLY COMPONENT AS THE SWELL WILL BE FROM
ABOUT 290 DEGREES...SO THE ISLANDS WILL BLOCK MOST OF THE HIGHEST
SWELL. HOWEVER...STARTING SAT NIGHT AND CONTINUING THROUGH
MONDAY...HIGHER THAN NORMAL SURF AND DANGEROUS RIP CURRENTS WILL BE
EXPECTED ALONG ORANGE AND SAN DIEGO COUNTY BEACHES.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.

PZ...NONE.

&&

PUBLIC...JAD
AVIATION/MARINE...MAXWELL
Hazardous weather outlook, Jan 18, 4:00 AM PST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PST FRI JAN 18 2013

CAZ042-043-048-050-055>058-060>062-PZZ750-775-190100-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
400 AM PST FRI JAN 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

GUSTY EAST TO NORTHEAST WINDS...LOCALLY UP TO 45 MPH THROUGH AND
BELOW MOUNTAIN PASSES AND CANYONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

LOCALLY GUSTY EASTERLY WINDS WILL CONTINUE AT TIMES THROUGH TUESDAY
THROUGH AND BELOW PASSES AND CANYONS.

SUNDAY AND MONDAY...POSSIBLE HIGH SURF AND STRONG RIP CURRENTS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER
MARINERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS.

JAD

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 1:32 PM PSTCoastal Flood StatementSGXSan Diego3 days

Nearby

Wind Advisories in California, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.